Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 74, NWS Tampa Bay, FL

June 23, 2011Charlotte County, Lee County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 23, 2011, 4:57 PM EDT for Charlotte County, Lee County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2011, 4:57 PM EDT (20:57 UTC)
Expired
Jun 23, 2011, 5:45 PM EDT
In force
48 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Charlotte County, FL, Lee County, FL

The radar

The Tampa radar (KTBW), 131 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

272 
WUUS52 KTBW 232057
SVRTBW
FLC015-071-232145-
/O.NEW.KTBW.SV.W.0074.110623T2057Z-110623T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
457 PM EDT THU JUN 23 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHARLOTTE COUNTY IN FLORIDA.
  NORTHEASTERN LEE COUNTY IN FLORIDA.

* UNTIL 545 PM EDT

* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LEHIGH ACRES...AND MOVING
  NORTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEHIGH ACRES.
  FORT MYERS SHORES.
  TUCKERS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2678 8190 2693 8172 2675 8155 2651 8156
      2646 8164
TIME...MOT...LOC 2057Z 145DEG 17KT 2659 8162

$$

JOHNSON
3 follow-up statements
984 
WWUS52 KTBW 232118
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
518 PM EDT THU JUN 23 2011

FLC015-071-232145-
/O.CON.KTBW.SV.W.0074.000000T0000Z-110623T2145Z/
CHARLOTTE FL-LEE FL-
518 PM EDT THU JUN 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN LEE AND SOUTHERN CHARLOTTE COUNTIES...

AT 516 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR LEHIGH ACRES...MOVING NORTHWEST AT 20 
MPH.

WIND GUSTS OF 61 MPH OCCURRED IN LEHIGH ACRES WITH THIS STORM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2678 8189 2693 8172 2675 8159 2658 8157
      2651 8168
TIME...MOT...LOC 2118Z 145DEG 17KT 2667 8168

$$

JOHNSON
364 
WWUS52 KTBW 232132
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
532 PM EDT THU JUN 23 2011

FLC015-071-232145-
/O.CON.KTBW.SV.W.0074.000000T0000Z-110623T2145Z/
CHARLOTTE FL-LEE FL-
532 PM EDT THU JUN 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN LEE AND SOUTHERN CHARLOTTE COUNTIES...

AT 529 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR FORT MYERS SHORES...OR 9 MILES NORTHWEST
OF LEHIGH ACRES...MOVING NORTHWEST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2669 8160 2660 8174 2678 8189 2693 8172
      2675 8159
TIME...MOT...LOC 2133Z 145DEG 17KT 2673 8173

$$

JOHNSON
839 
WWUS52 KTBW 232143
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
543 PM EDT THU JUN 23 2011

FLC015-071-232153-
/O.EXP.KTBW.SV.W.0074.000000T0000Z-110623T2145Z/
CHARLOTTE FL-LEE FL-
543 PM EDT THU JUN 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEE AND SOUTHERN
CHARLOTTE COUNTIES WILL EXPIRE AT 545 PM EDT...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.

LAT...LON 2669 8160 2660 8174 2678 8189 2693 8172
      2675 8159
TIME...MOT...LOC 2143Z 145DEG 17KT 2677 8176

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:50 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 23, 1:50 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
150 PM EDT THU JUN 23 2011

.SHORT TERM (TONIGHT-SATURDAY)...
MID/UPPER LEVEL TROUGH WILL SETTLE OVER THE EASTERN U.S. DOWN
INTO THE GULF OF MEXICO DURING THE PERIOD WITH THE SURFACE RIDGE
AXIS SETTING UP EAST TO WEST ACROSS THE CENTRAL FLORIDA PENINSULA.
AT THE SAME TIME A BAND OF DEEPER MOISTURE ASSOCIATED WITH THE
REMNANTS OF A FRONT AHEAD OF THE TROUGH WILL SAG INTO THE AREA
DURING FRIDAY AND SATURDAY AND THIS WILL KEEP PRECIPITABLE WATER
VALUES IN THE 1.8 TO 2.0 INCH RANGE. THIS MOISTURE COMBINED WITH
THE DAYTIME HEATING AND THE SEA BREEZES WILL LEAD TO SCATTERED TO
NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS EACH DAY OVER LAND
WITH ISOLATED CONVECTION OVER THE COASTAL WATERS AT NIGHT INTO THE
MORNING HOURS. SOME OF THE CONVECTION OVER THE COASTAL WATERS
COULD MOVE ONSHORE INTO THE NORTHERN NATURE COAST LATE TONIGHT IN
THE SOUTH TO SOUTHWEST FLOW NORTH OF THE RIDGE AXIS...BUT DURING
FRIDAY NIGHT WINDS WILL BE A LIGHTER SO CONVECTION SHOULD REMAIN
OFFSHORE. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE PERIOD WITH DAYTIME HIGHS IN THE MID TO UPPER 80S
ALONG THE COAST TO THE LOWER TO MID 90S INLAND AND OVERNIGHT LOWS
MOSTLY IN THE 70S.

.LONG TERM (SATURDAY NIGHT-THURSDAY)...
HIGH PRESSURE WILL RIDGE ACROSS THE AREA THROUGH THE PERIOD WITH
THE RIDGE AXIS REMAINING NORTH OF THE AREA. DEEP MOISTURE WILL
LIFT OVER THE AREA AND ALLOW FOR SCATTERED THUNDERSTORMS MAINLY IN
THE AFTERNOON AND EVENING HOURS. AFTERNOON SEA BREEZES WILL
DEVELOP ALONG THE COAST IN THE PREDOMINANT SOUTHEAST FLOW EACH
DAY. TEMPERATURES WILL BE A DEGREE OR TWO ABOVE NORMAL EACH DAY
WITH HIGHS IN THE UPPER 80S TO THE LOWER 90S...AND LOWS IN THE
LOWER TO MID 70S EXCEPT UPPER 70S ALONG THE COAST.

&&

.AVIATION...
SOUTHERLY WINDS BECOME WESTERLY AT 9-11KT DURING THE AFTERNOON.
GENERALLY VFR CLOUDS WITH VICINITY THUNDERSTORMS AND POSSIBLY
BRIEF MVFR/LOCAL IFR CONDITIONS THROUGH 02Z. WINDS LIGHT AND
VARIABLE OVERNIGHT AND THEN SOUTHERLY 6-8KT FRI MORNING. A FEW
TCU/CB WEST OF TPA/PIE/SRQ AFT 14Z.

&&

.MARINE...
THE SURFACE HIGH PRESSURE RIDGE AXIS WILL REMAIN ACROSS THE REGION
SUPPORTING RATHER LIGHT WINDS AND SLIGHT SEAS FOR THE NEXT FEW
DAYS WITH A SEA BREEZE DEVELOPING ALONG THE COAST EACH AFTERNOON.

&&

.FIRE WEATHER...
NO FIRE WEATHER HIGHLIGHTS OVER THE NEXT FEW DAYS AS LOW LEVEL
MOISTURE WILL REMAIN HIGH ENOUGH TO KEEP RELATIVE HUMIDITY VALUES
ABOVE CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  92  78  91 /  30  50  30  50
FMY  75  93  75  92 /  30  50  30  50
GIF  75  94  75  93 /  30  60  30  60
SRQ  75  91  75  90 /  30  50  30  50
BKV  72  93  72  92 /  30  50  30  50
SPG  80  91  80  90 /  30  50  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM...24/COLSON
AVIATION...09/RUDE
Hazardous weather outlook, Jun 23, 4:45 AM EDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
445 AM EDT THU JUN 23 2011

FLZ039-042-043-048>052-055>057-060>062-065-232000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
445 AM EDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
INCREASING MOISTURE WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP
OVER WEST CENTRAL AND SOUTHWEST FLORIDA TODAY AS THE EAST AND WEST
COAST SEA BREEZE BOUNDARIES COLLIDE OVER INLAND LOCATIONS DURING
THE AFTERNOON. THE STORMS WILL LINGER AND INTO THE EVENING HOURS
TONIGHT BEFORE DISSIPATING LATE IN THE EVENING. STORMS THAT DEVELOP
TODAY WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS...STRONG
GUSTY WINDS...FREQUENT LIGHTNING STRIKES...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
A CONTINUED INCREASE IN MOISTURE COMBINED WITH THE SEA BREEZE
CIRCULATIONS WILL FAVOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
THE REGION EACH DAY MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. LOCALLY HEAVY RAINS...FREQUENT LIGHTNING STRIKES...STRONG
GUSTY WINDS...AND SMALL HAIL WILL ACCOMPANY THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

In the hours before

Special weather statement, Jun 23, 4:05 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
405 PM EDT THU JUN 23 2011

FLZ055-232045-
MANATEE-
405 PM EDT THU JUN 23 2011

...TORRENTIAL RAINS WILL AFFECT CENTRAL MANATEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR LAKE MANATEE STATE PARK...OR 11 MILES EAST OF
PALMETTO...NEARLY STATIONARY...WILL AFFECT PARRISH...UNTIL 445 PM
EDT.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2761 8244 2755 8226 2741 8233 2753 8249
TIME...MOT...LOC 2005Z 298DEG 2KT 2752 8239

JOHNSON
Special weather statement, Jun 23, 4:15 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
415 PM EDT THU JUN 23 2011

FLZ065-232115-
LEE-
415 PM EDT THU JUN 23 2011

...STRONG THUNDERSTORMS WILL AFFECT LEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED 15 MILES EAST OF BONITA SPRINGS...OR 9 MILES SOUTHWEST OF
IMMOKALEE...MOVING NORTHWEST AT 20 MPH...WILL AFFECT BONITA
SPRINGS...ESTERO...WHISKEY CREEK AND PAGE PARK-PINE MANOR...UNTIL 515
PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 141.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2633 8185 2635 8187 2639 8187 2645 8197
      2647 8198 2647 8199 2649 8202 2670 8183
      2658 8156 2643 8156 2641 8165 2631 8166
      2631 8181
TIME...MOT...LOC 2016Z 129DEG 17KT 2633 8156

JOHNSON
Special weather statement, Jun 23, 4:18 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
418 PM EDT THU JUN 23 2011

FLZ042-043-232100-
SUMTER-CITRUS-
418 PM EDT THU JUN 23 2011

...TORRENTIAL RAINS WILL AFFECT EASTERN CITRUS AND NORTHWESTERN
SUMTER COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR FLORAL CITY...OR NEAR INVERNESS...MOVING NORTH AT 5
MPH...WILL AFFECT INVERNESS...UNTIL 500 PM EDT.

FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF
CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.

RAINFALL OF 1 TO 2 INCHES WILL OCCUR IN THESE STORMS. WHEN DRIVING
THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN
YOU AND OTHER VEHICLES.

&&

LAT...LON 2901 8236 2898 8232 2896 8231 2896 8217
      2866 8219 2869 8237 2902 8241 2902 8238
TIME...MOT...LOC 2018Z 174DEG 6KT 2879 8228

JOHNSON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:15 PM EDTSpecial Weather StatementTBWManatee45 min
Jun 22, 8:40 PM EDTSpecial Weather StatementTBWManatee50 min
Jun 22, 9:08 PM EDTSpecial Weather StatementTBWHillsborough52 min
Jun 22, 9:36 PM EDTSpecial Weather StatementTBWSumter39 min
Jun 22, 10:21 PM EDTSpecial Weather StatementTBWSumter39 min
Jun 23, 4:05 PM EDTSpecial Weather StatementTBWManatee40 min
Jun 23, 4:15 PM EDTSpecial Weather StatementTBWLee60 min
Jun 23, 4:18 PM EDTSpecial Weather StatementTBWSumter42 min
Jun 23, 5:39 PM EDTSpecial Weather StatementTBWDeSoto51 min
Jun 23, 5:58 PM EDTSpecial Weather StatementTBWCharlotte47 min
Jun 23, 6:09 PM EDTSpecial Weather StatementTBWHardee51 min
Jun 23, 6:27 PM EDTAreal Flood AdvisoryTBWLee2 hr
Jun 23, 7:02 PM EDTSevere Thunderstorm WarningTBWHardee, Polk43 min
Jun 23, 7:32 PM EDTSevere Thunderstorm WarningTBWPolk43 min
Jun 23, 7:46 PM EDTSevere Thunderstorm WarningTBWHillsborough, Polk44 min
Jun 23, 7:56 PM EDTSpecial Weather StatementTBWPolk49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.